Texas, 2011

Wildfire in Texas, January 2, 2011

January 2, 2011 · NWS AMA · 1 event in 1 county or zone

The Pheasant Hunters 2 Wildfire began around 1313 CST about nine miles west of Hereford Texas in Deaf Smith county. The wildfire was reported to be under control around 1820 CST and was located near County Road 6 and County Road L.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Pheasant Hunters 2 Wildfire began around 1313 CST about nine miles west of Hereford Texas in Deaf Smith county. The wildfire was reported to be under control around 1820 CST and was located near County Road 6 and County Road L. The wildfire consumed an estimated four hundred and fifty acres, and no structures were threatened or damaged. However, a 2003 Ford Expedition command vehicle including equipment were destroyed in the wildfire, and there was also one reported injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 2, 11:40 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 2, 11:40 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1140 AM CST SUN JAN 2 2011

.AVIATION...
VFR CONDITIONS PREVAIL THROUGH THE PERIOD. LOW PRESSURE WILL
MAINTAIN SOUTHWEST WINDS WITH GUSTS MAINLY AFFECTING KAMA THROUGH
EVENING. HIGH CLOUDS WILL INCREASE OVERNIGHT. A WEAK FRONTAL BOUNDARY
IS EXPECTED TO DRIFT INTO THE PANHANDLES AND SHIFT WINDS TO THE
NORTHWEST AT KGUY AND DHT AROUND 06Z...REACHING KAMA NEAR SUNRISE.
WIND SPEEDS SHOULD NOT BE AN ISSUE.

WYNNE

&&

.PREV DISCUSSION... /ISSUED 621 AM CST SUN JAN 2 2011/

UPDATE...
UPDATED FOR THE 12Z AVIATION DISCUSSION.

AVIATION.../12Z TAFS/
VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS. SOUTHWEST
WINDS WILL INCREASE 10-15 KTS BY 18Z AND TURN FROM THE NORTH AFTER
05Z MAINLY AT KDHT AND KGUY.

KNS

DISCUSSION... /ISSUED 435 AM CST SUN JAN 2 2011/

MAIN FORECAST CONCERNS LIE WITH TEMPERATURES AND WHETHER ANY
PRECIPITATION WILL MAKE IT INTO THE AREA NEXT WEEKEND.

IT/S BEEN ANOTHER COLD NIGHT ACROSS THE PANHANDLES THANKS TO THE
LINGERING MODIFIED ARCTIC AIRMASS AND GOOD RADIATIONAL COOLING WITH
LIGHT WINDS...CLEAR SKIES...AND A DRY AIRMASS IN PLACE. SURFACE
ANALYSIS AT 09Z SHOWED THE PANHANDLES SANDWICHED BETWEEN HIGH
PRESSURE CENTERED OVER EASTERN OK/NORTHEAST TX AND A VERY WEAK LEE
TROUGH OVER EASTERN NM INTO SOUTHEAST CO. LIGHT SOUTHERLY WINDS AROUND
THE SURFACE HIGH HAVE KEPT TEMPS UP IN THE TEENS TO NEAR 20F OVER THE
EASTERN CWA...WHILE LOCATIONS OVER WESTERN AND CENTRAL AREAS HAVE
FALLEN INTO THE UPPER SINGLE DIGITS TO LOWER TEENS DUE TO WEAKER
WINDS. WIND CHILLS HAVE DIPPED BELOW ZERO AT TIMES IN A FEW
SPOTS...BUT THE GENERAL DISCONNECT BETWEEN COLDER TEMPS IN THE WEST
AND SLIGHTLY STRONGER WINDS IN THE EAST HAS KEPT WIND CHILLS ABOVE
-5F. ZOOMING OUT TO THE BIGGER PICTURE...MORNING WATER VAPOR IMAGERY
SHOWED SPLIT UPPER FLOW OVER THE WESTERN HALF OF THE CONUS...PHASING
TOGETHER OVER THE EAST AROUND A BROAD UPPER TROUGH. AN EMBEDDED
CLOSED LOW WAS CHURNING NORTHEAST TOWARD HUDSON BAY...WHILE OUT WEST
A CLOSED LOW IN THE SOUTHERN STREAM WAS SPINNING OFF THE CA COAST.

TEMPERATURES WILL BEGIN TO REBOUND TODAY. THE SURFACE HIGH WILL
CONTINUE TO SLIDE EAST INTO THE LOWER MS VALLEY...WHILE THE LEE
TROUGH DEEPENS IN RESPONSE TO INCREASING WESTERLY FLOW ALOFT. THIS
WILL BRING A RETURN OF SOUTH/SOUTHWEST WINDS...WITH ATTENDANT WAA
BOOSTING TEMPS INTO THE 40S FOR HIGHS. SUNNY SKIES ARE EXPECTED TO
PREVAIL THROUGH THE DAY...BUT WILL SEE HIGH CLOUDS BEGIN TO INCREASE
OVERNIGHT WITHIN THE WESTERLY UPPER FLOW. A MORE MILD AIRMASS AND
THE INCREASING CIRRUS WILL KEEP OVERNIGHT LOWS A LITTLE WARMER
TONIGHT BUT STILL BELOW AVERAGE.

A NORTHERN STREAM MID/UPPER LEVEL SHORTWAVE SLIDING SOUTHEAST
THROUGH THE NORTHERN PLAINS/UPPER MIDWEST ON MONDAY WILL BACK A COLD
FRONT INTO THE NORTHERN AND CENTRAL CWA DURING THE DAY...AND THEN
SOUTH THROUGH THE SOUTHERN CWA MONDAY EVENING. THIS WILL SET UP A
DECENT NORTHEAST TO SOUTHWEST GRADIENT IN HIGHS ON MONDAY. SURFACE
HIGH PRESSURE WILL SLIDE IN BEHIND THE FRONT MONDAY NIGHT...BUT
QUICKLY SLIDE EAST ON TUESDAY WHILE THE LEE TROUGH REDEVELOPS UNDER
THE WESTERLY SOUTHERN STREAM UPPER JET. SIMILAR TO TODAY...THIS
PATTERN WILL BRING WARMING TEMPS ABOARD SOUTH/SOUTHWEST WINDS.

MID-LEVEL SHORTWAVE ENERGY EJECTING FROM THE LOW CURRENTLY OFF THE CA
COAST WILL SLIDE ACROSS THE AREA TUESDAY NIGHT INTO EARLY
WEDNESDAY...PUSHING A WEAK COLD FRONT IN. THIS FRONT WILL BASICALLY
JUST STALL ANY ADDITIONAL WARMUP...KEEPING TEMPS ON WEDNESDAY SIMILAR
TO THOSE EXPECTED TUESDAY FOR MOST AREAS. THE LOCAL FLOW ALOFT TURNS
MORE NORTHWESTERLY ON THURSDAY AS THE EASTERN TROUGH DEEPENS WHILE
THE RIDGE AMPLIFIES OVER THE WESTERN CONUS. LATEST MODEL RUNS KEEP
THE COLD AIR SPILLING SOUTH FROM THE HUDSON BAY REGION BOTTLED UP
WELL NORTHEAST OF THE PANHANDLES THURSDAY AND FRIDAY...WITH TEMPS TO
REMAIN MILD THURSDAY AND FRIDAY AHEAD OF SOUTHERN STREAM LOW LIFTING
EAST FROM OFF THE SOUTHERN CA COAST.

A COLD FRONT THEN BACKS IN FROM THE NORTHEAST FRIDAY NIGHT...BUT HOW
FAR AND HOW QUICKLY SOUTHWEST THE COLD AIR PENETRATES WILL DEPEND
LARGELY ON THE TRACK AND TIMING OF THE SOUTHERN STREAM LOW WHICH
REMAINS QUITE UNCERTAIN ATTM. FOR NOW WILL PAINT A DECENT
NORTHEAST/SOUTHWEST TEMP GRADIENT ON SATURDAY...BASICALLY A BLEND
BETWEEN THE COLDER ECMWF AND WARMER GFS SOLUTION. SPEAKING OF THE
SOUTHERN STREAM LOW...THE 01/12Z ECMWF FEATURED A TRACK THAT KEPT
MOST IF NOT ALL OF THE PRECIP JUST SOUTH OF THE CWA SATURDAY/SATURDAY
NIGHT. THE LATEST 02/00Z RUN IS MUCH MORE PROGRESSIVE WITH THE
LOW...SWINGING IT THROUGH NOW FRIDAY NIGHT/EARLY SATURDAY...AND ISN/T
TAPPING ENOUGH DEEP MOISTURE TO GENERATE PRECIP UNTIL IT/S EAST OF
THE CWA GIVEN THE QUICKER SOLUTION. THE GFS ON THE OTHER HAND REMAINS
MUCH SLOWER AND WOULD BRING SOME PRECIP TO EASTERN PORTIONS OF THE
CWA SATURDAY AFTERNOON INTO SATURDAY NIGHT. NOT SURPRISINGLY
CONSIDERING THE CUTOFF NATURE OF THE LOW...GFS ENSEMBLES SHOW MUCH
VARIATION IN THE TIMING/TRACK OF THE LOW AT THIS POINT. CONSIDERING
THE POOR DISAGREEMENT IN SOLUTIONS AT THIS TIME AND THAT THE FORECAST
AREA LOOKS TO BE ON THE WEST/NORTHWEST EDGE OF THE PRECIP THREAT AT
LEAST THROUGH SATURDAY AT THIS POINT...DECIDED TO KEEP POPS SILENT
BUT WILL NEED TO KEEP A CLOSE EYE ON THIS TIMEFRAME. ALTHOUGH BEYOND
THE RANGE OF THIS FORECAST...MODELS CONTINUE TO SUGGEST THE
POSSIBILITY OF ANOTHER DUMP OF ARCTIC AIR INTO THE PANHANDLES EARLY
THE FOLLOWING WEEK AROUND THE JAN 10 TIMEFRAME.

KB

FIRE WEATHER...
MINIMUM RELATIVE HUMIDITIES WILL FALL INTO THE 10 TO 20 PERCENT RANGE
TODAY. FIRE WEATHER CONDITIONS MAY APPROACH ELEVATED LEVELS OVER THE
SOUTHWEST TEXAS PANHANDLE FOR A TIME THIS AFTERNOON AS WINDS REACH
SPEEDS NEAR 15 MPH...BUT WILL HOLD OFF ON ISSUING A FIRE DANGER
STATEMENT DUE TO THE MARGINAL WIND SPEEDS. RELATIVE HUMIDITIES WILL
FALL TO 15 TO 25 PERCENT OVER THE SOUTHERN TEXAS PANHANDLE ON
MONDAY...BUT WINDS WILL REMAIN LESS THAN 15 MPH. RELATIVE HUMIDITIES
ARE THEN EXPECTED TO REMAIN AROUND 20 PERCENT OR ABOVE TUESDAY
THROUGH FRIDAY WHILE WINDS REMAIN BELOW 20 MPH.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

21/11
Hazardous weather outlook, Jan 2, 6:34 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
634 AM CST SUN JAN 2 2011

OKZ001>003-TXZ001>020-031245-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
634 AM CST SUN JAN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Deaf Smith

When
January 2, 1:13 PM CST to 6:20 PM CST
Where
Deaf Smith forecast zone
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278327.